Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 32, NWS Spokane, WA

November 23, 2017Chelan County, Washington

NWS Spokane, WA issued this river flood warning at Nov 23, 2017, 3:36 AM PST for Chelan County, Washington. It took effect at Nov 23, 2017, 5:29 AM PST. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
Nov 23, 2017, 3:36 AM PST (11:36 UTC)
In effect from
Nov 23, 2017, 5:29 AM PST
Expired
Nov 24, 2017, 2:45 PM PST
In force
33 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

County Chelan County, WA

The radar

The Seattle radar (KATX), 127 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stehekin River at Stehekin (STHW1). The gauge peaked at 25.78 ft at Nov 23, 2017, 9:00 AM PST.

actionminor2022242611/2311/2411/25
Action stage
19.5 ft
Minor stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12451000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

475 
WGUS46 KOTX 231136
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE, WA
336 AM PST Thu Nov 23 2017

...The National Weather Service in Spokane has issued a flood warning
for the following rivers and lakes in Washington...

  Stehekin River at Stehekin AFFECTING Chelan County

...WARM RAIN OVER A DEEP SNOW PACK WILL RESULT IN ENOUGH RUN OFF
   TO PUSH THE STEHEKIN RIVER TO JUST ABOVE FLOOD STAGE THIS
   MORNING...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

WAC007-232336-
/O.NEW.KOTX.FL.W.0032.171123T1329Z-171124T2236Z/
/STHW1.1.ER.171123T1329Z.171124T0000Z.171124T1036Z.NO/
336 AM PST Thu Nov 23 2017

The National Weather Service in Spokane, WA has issued a 

* Flood Warning for 
  The Stehekin River at Stehekin.
* until Friday afternoon.
* At  2:30 AM Thursday the stage was 23.41 feet.
* Flood stage is 24.00 feet.
* Minor flooding is forecast.
* Forecast...The Stehekin river will rise above flood stage early 
  this morning and continue to rise to near 24.8 feet by late this
  afternoon. The river is forecast to fall below flood stage early
  Friday morning.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* At  24.0 feet...The River may be out of its banks in spots and onto 
  the Stehekin Valley Road and Company Creek Road.
* At  23.8 feet...McGregor's Meadow Road will be mostly flooded. 
* At  23.5 feet...Some water may be over McGregor Meadows Road and the
  drive through the Tollber pasture. Part of the Harlequin Campground
  may be flooded. 

$$
4 follow-up statements
481 
WGUS86 KOTX 231404
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
604 AM PST Thu Nov 23 2017

...The flood warning continues for the following rivers and lakes in 
Washington...

  Stehekin River at Stehekin AFFECTING Chelan County

...WARM RAIN OVER A DEEP SNOW PACK WILL RESULT IN ENOUGH RUN OFF
   TO PUSH THE STEHEKIN RIVER ABOVE FLOOD STAGE THIS
   MORNING...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

WAC007-241404-
/O.EXT.KOTX.FL.W.0032.000000T0000Z-171125T1231Z/
/STHW1.1.ER.171123T1146Z.171124T0000Z.171125T0031Z.NO/
604 AM PST Thu Nov 23 2017

...Flood Warning now in effect until late Friday night...
The Flood Warning continues for
  The Stehekin River at Stehekin.
* until late Friday night.
* At  5:30 AM Thursday the stage was 24.97 feet.
* Flood stage is 24.00 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is expected to continue to rise to near  26.3 
  feet by 400 PM this afternoon. The river is forecast to fall below 
  flood stage late Friday afternoon.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* At  24.0 feet...The River may be out of its banks in spots and onto 
  the Stehekin Valley Road and Company Creek Road.
* At  23.8 feet...McGregor's Meadow Road will be mostly flooded. 
* At  23.5 feet...Some water may be over McGregor Meadows Road and the
  drive through the Tollber pasture. Part of the Harlequin Campground
  may be flooded. 


$$
142 
WGUS86 KOTX 232149
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
149 PM PST Thu Nov 23 2017

...The flood warning continues for the following rivers and lakes in 
Washington...

  Stehekin River at Stehekin AFFECTING Chelan County

...Rain and snowmelt in the area has declines and the river will 
   continue to decline below flood stage by late Friday afternoon
   ...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

WAC007-242149-
/O.EXT.KOTX.FL.W.0032.000000T0000Z-171124T2245Z/
/STHW1.1.ER.171123T1146Z.171123T1630Z.171124T1045Z.NO/
149 PM PST Thu Nov 23 2017

...Flood Warning now in effect until Friday afternoon...
The Flood Warning continues for
  The Stehekin River at Stehekin.
* until Friday afternoon.
* At  1:30 PM Thursday the stage was 25.15 feet.
* Flood stage is 24.00 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is expected to continue to fall to below flood
  stage by after midnight tomorrow.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* At  24.0 feet...The River may be out of its banks in spots and onto 
  the Stehekin Valley Road and Company Creek Road.
* At  23.8 feet...McGregor's Meadow Road will be mostly flooded. 
* At  23.5 feet...Some water may be over McGregor Meadows Road and the
  drive through the Tollber pasture. Part of the Harlequin Campground
  may be flooded. 


$$
402 
WGUS86 KOTX 240515
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
915 PM PST Thu Nov 23 2017

...The flood warning is cancelled for the following rivers and lakes 
in Washington...

  Stehekin River at Stehekin AFFECTING Chelan County

...Insert hydromet basis here!!!...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

WAC007-240545-
/O.CAN.KOTX.FL.W.0032.000000T0000Z-171124T2245Z/
/STHW1.1.ER.171123T1146Z.171123T1630Z.171124T0355Z.NO/
915 PM PST Thu Nov 23 2017

The Flood Warning is cancelled for
  The Stehekin River at Stehekin.
* At  8:30 PM Thursday the stage was 23.87 feet.
* Flood stage is 24.00 feet.
* Fell below flood stage at  7:55 PM Thursday.
* Forecast...The river is expected to continue to fall to 21.3 feet 
  by Saturday morning.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* At  24.0 feet...The River may be out of its banks in spots and onto 
  the Stehekin Valley Road and Company Creek Road.
* At  23.8 feet...McGregor's Meadow Road will be mostly flooded. 
* At  23.5 feet...Some water may be over McGregor Meadows Road and the
  drive through the Tollber pasture. Part of the Harlequin Campground
  may be flooded. 


$$
797 
WGUS86 KOTX 240523 CCA
FLSOTX
FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE, WA
915 PM PST Thu Nov 23 2017

...The flood warning is cancelled for the following rivers and lakes 
in Washington...

  Stehekin River at Stehekin AFFECTING Chelan County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

WAC007-240545-
/O.COR.KOTX.FL.W.0032.000000T0000Z-171124T2245Z/
/STHW1.1.ER.171123T1146Z.171123T1630Z.171124T0355Z.NO/
915 PM PST Thu Nov 23 2017

The Flood Warning is cancelled for
  The Stehekin River at Stehekin.
* At  8:30 PM Thursday the stage was 23.8 feet.
* Flood stage is 24.00 feet.
* Fell below flood stage at  7:55 PM Thursday.
* Forecast...The river is expected to continue to fall to 21.3 feet 
  by Saturday morning.

&&

LAT...LON 4849 12076 4832 12057 4825 12067 4831 12101 4848 12103

 
* At  24.0 feet...The River may be out of its banks in spots and onto 
  the Stehekin Valley Road and Company Creek Road.
* At  23.8 feet...McGregor's Meadow Road will be mostly flooded. 
* At  23.5 feet...Some water may be over McGregor Meadows Road and the
  drive through the Tollber pasture. Part of the Harlequin Campground
  may be flooded. 


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Nov 23, 1:52 AM PST, 1 hour 44 minutes earlier.

Area forecast discussion, Nov 23, 1:52 AM PST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
152 AM PST Thu Nov 23 2017

.SYNOPSIS...
Wet and unsettled weather will linger through the week as a
series of storm systems brings several rounds of precipitation to
the region. Snow levels will be quite high through today allowing
motorists to travel over mountain passes on wet pavement. Cooler
and unsettled conditions this weekend will result in lowering
snow levels just as travelers are heading home this weekend. Windy
conditions are expected today across the exposed areas of the
Basin, Palouse, and north into the Spokane-Coeur D'Alene area.

&&

.DISCUSSION...
Today through Saturday morning...Satellite observations are telling
the story this morning. The ridge axis is pushing to the east and
flattening as the upper level low begins to move into the region.
The fire hose (atmospheric river) that has been over the region
will sag south and give one more shot of deep Pacific moisture
today. In addition there is a pretty decent wave running up along
the cold front that will enhance the precipitation across the
region today. The cold front will move across the region this
afternoon and be southeast of the forecast by this evening.
Southwest-west winds will result in rain shadowing off the
Cascades and will keep rain amounts to a minimum for the lower
east slopes and the western basin. For the remainder of the
forecast area we can expect another period of light to moderate
stratiform rain. Rain amounts from one to two tenths will be
possible for the lower elevations outside of the basin and for the
Okanogan Highlands. The Cascades and Panhandle mountains will see
from a half inch to just over an inch through Friday morning.
Precipitation will turn to showers behind the front with the focus
across the Cascades and Panhandle mountains. Snow levels will
lower to 3000-4000 feet across the north and just above 4000 feet
across the south. The mountains will get a chance for some snow
tonight and Friday with the higher Cascades picking up 3-7 inches
of fresh snow and the Panhandle mountains picking up 1-3 inches.
Temperatures today will be 10-20 degrees above normal, before
dropping 10-15 degrees Friday behind the cold front. These temps
will still be on the warm side of normal

Next we look at winds with the cold front this afternoon. Pre-frontal
winds will be on the increase this morning out of the south-
southwest with sustained winds 10-20 mph. As the front moves
through the region winds will increase out of southwest with
sustained winds 20-35 mph with gusts 35-45 mph and locally to 50
mph. These higher winds will be mainly across the Columbia basin,
the Palouse, The West Plains, and the Spokane-Coeur D'Alene
corridor. Ridge top winds will also be very strong with gusts
45-55 mph and locally gusts to 60 mph and more.

* Impacts: A Wind Advisory has been issued for a portion of the
  forecast area from 11 AM this morning to 5 PM this afternoon.
  Driving on almost any roads will be difficult and especially for
  high profile vehicles. Tree damage is likely and downed power
  lines will be possible.

* Moderate rain on a deep snow pack will result in significant run
  off into area stream and small rivers. Flood watch are currently
  in affect of the Stehekin river in the Cascades and for Paradise
  Creek near Moscow ID. All small rivers and streams will continue
  to have high flows until the temperatures cool down on Friday.
  Lastly, be prepared for snow at pass levels in the Cascades. Tobin

Saturday through Sunday: A shortwave disturbance will ride up a
longwave trough of lower pressure in the Gulf of Alaska with a
surface low developing on the Pac NW coastline. Moist isentropic
ascent will increase over the region Saturday evening. The timing
of the precip is slower than previous model runs, but all models
agree on delaying the passage of the warm front. With the surface
low quite a bit offshore, best chances for precip will be across
the northwest portion of the forecast area. Easterly winds will
increase creating downsloping off of the higher terrain in the
Central Panhandle Mtns with the southeast portion of forecast area
likely receiving little to no precip Saturday night. Strong warm
air advection will keep snow levels high with snow mainly limited
to the mountains of eastern WA. Even these mountain locations will
see snow transitioning over to rain as snow levels increase
through the night. Temperatures will likely be quite mild over the
southeast portion of the region with 850 mb temps climbing to
between 11 and 12 Celsius and winds remaining breezy.

There is some question what the precip type will be in the Methow
Valley. The NAM is more aggressive with cold air remaining damned
up into this valley. However, looking at a NAM model sounding at
this location, it shows a layer of low stratus hanging around
through the afternoon. I am not sold that we will see enough cloud
cover to prevent temperatures from warming up in the afternoon,
so I am going with rain and above freezing temperatures up the
Methow Valley. The timing of the cold front is in question. The
00Z GFS is much quicker with a Sunday morning frontal passage,
whereas the 00Z ECMWF continues with the consistent message of
slowing down this weather system. I am leaning more toward the
ECMWF solution with a Sunday afternoon cold front passage. The
cold front will switch winds more westerly with precip likely
across extreme eastern WA and into the ID Panhandle. It also will
result in increased winds. Breezy to windy conditions are
expected, but not as strong as what we have forecasted for
Thanksgiving.

Sunday night through Wednesday: The upper level trough of lower
pressure over the Gulf of Alaska will eject across the region
Sunday night into Monday. Models are consistent with the bulk of
the upper level dynamics now diving further south. So, this will
be a period where temperatures will drop, but it does not look as
wet as previously forecast. Lapse rates will steepen with colder
air moving in aloft. This will mean that the region overall will
be under a more unstable atmosphere and any little ripple that
comes across will have the potential to set up some showers. The
Panhandle will be favored for these shower and should see snow
levels lowering with snow the favored precip type at the passes.
The longer range medium range model guidance is looking a bit more
ridgy by the middle of next week with trend toward drier weather.
/SVH

&&

.AVIATION...
06Z TAFS: Increasing south-southwest boundary layer winds will
occur into Thursday morning ahead of a cold front. Stratus and
fog lingers tonight near the Cascades, Moses Lake area, and
northern valleys. Winds will take awhile to surface at KEAT/KMWH
with IFR conditions forecast through 13-15z and then improving.
LLWS is forecast for most TAF sites ahead of the cold front. Winds
will increase substantially Thursday afternoon especially KGEG
with gusts around 45 kts forecast per mixed layer winds in forecasting
soundings from GFS and NAM models. The gusty winds will begin to
ease after 1-3z as pressure gradients begin to decrease and mixing
potential decreases with the loss of daytime heating. Skies will
clear from west to east behind the cold front. Occasional bands of
rain showers are expected to linger until the cold front passes.
JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  36  46  32  45  42 /  90  30  10  10  20  50
Coeur d'Alene  57  36  44  32  45  40 / 100  40  10  10  10  60
Pullman        59  37  47  34  49  46 / 100  60  10   0  20  40
Lewiston       62  39  51  36  52  49 /  70  60  10   0  20  20
Colville       54  34  44  32  43  37 /  70  10  20  10  20  80
Sandpoint      52  35  42  30  42  38 / 100  30  20  20  10  80
Kellogg        51  34  41  31  44  41 / 100  70  30  10  10  50
Moses Lake     62  35  50  31  44  41 /  20   0   0  10  20  50
Wenatchee      57  36  48  33  41  35 /  20  10  10  10  40  60
Omak           55  34  45  33  41  35 /  40  10  10  10  20  90

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 11 AM this morning to 5 PM PST this afternoon
     for Coeur d'Alene Area-Idaho Palouse.

WA...Wind Advisory from 11 AM this morning to 5 PM PST this afternoon
     for Spokane Area-Upper Columbia Basin-Washington Palouse.

&&
Hazardous weather outlook, Nov 22, 8:53 PM PST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
853 PM PST Wed Nov 22 2017

IDZ001-004-026-027-WAZ037-038-041>044-240500-
Northern Panhandle-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
853 PM PST Wed Nov 22 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow levels will remain high through the end of the week with
valley rain and high elevation snow. Flooding is not anticipated,
but creeks and small streams will likely experience rises in
response to runoff from rain and melting snow.

IDZ002-003-WAZ031>036-240500-
Coeur d'Alene Area-Idaho Palouse-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
853 PM PST Wed Nov 22 2017

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Light to moderate rain is possible through Friday. Flooding is
not anticipated, but creeks and small streams will likely
experience rapid rises.

Thanksgiving will be windy. Sustained southwest wind 20 to 30 mph
with gusts to around 50 mph will be possible for Columbia Basin,
the Palouse, The Spokane-Coeur D'Alene area and for the foothills
of Garfield County. Winds this strong will be capable of producing
tree damage and power outages in addition to blowing around light
weight objects.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 11:30 PM PSTRiver Flood WatchOTXChelan36 hr

Nearby

River Flood Warnings in Washington, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.